Hemodynamic effects of intravenous paracetamol in critically ill children with septic shock on inotropic support
Related Experiment Video
Updated: Dec 29, 2025

Description of a Swine Infant Model of Volume-Controlled Hemorrhagic Shock
Published on: November 3, 2023
Elhanan Nahum1,2, Avichai Weissbach1,2, Eytan Kaplan1,2
11Pediatric Intensive Care Unit, Schneider Children's Medical Center of Israel, 14 Kaplan St., 4920235 Petach Tikva, Israel.
Insights
Intravenous paracetamol can cause hypotension in critically ill children receiving inotropic support. Healthcare providers should monitor for and be prepared to intervene in these hypotensive events.
Area of Science:
- Pediatric critical care medicine
- Pharmacology
- Cardiovascular physiology
Background:
- Intravenous paracetamol use in critically ill adults is associated with hemodynamic impairment.
- Limited data exist on the effects of intravenous paracetamol on hemodynamics in pediatric patients.
Purpose of the Study:
- To investigate the incidence, severity, and risk factors of hypotension after intravenous paracetamol administration in children with septic shock requiring inotropic support.
Main Methods:
- Retrospective review of electronic medical charts for children (1 month to 18 years) with septic shock on inotropic support.
- Collected data included demographics, diagnoses, Pediatric Logistic Organ Dysfunction (PELOD) scores, and hemodynamic parameters pre- and post-paracetamol.
- Assessed changes in blood pressure, hypotension, and need for intervention (inotropic support or fluid bolus).
Main Results:
- 45 children were included; 105 doses of intravenous paracetamol were administered.
- A significant decrease in systolic blood pressure was observed at 30, 60, 90, and 120 minutes post-administration.
- Mean arterial pressure decreased by ≥15% in 7.6% to 17.1% of doses, with 11.4% of administrations requiring intervention.
Conclusions:
- Hypotensive events are relatively common in critically ill children receiving intravenous paracetamol while on inotropic support.
- Clinicians must remain vigilant for these events and be prepared for necessary interventions.
Background:
Treatment with intravenous paracetamol may impair hemodynamics in critically ill adults. Few data are available in children. The aim of this study was to investigate the frequency, extent, and risk factors of hypotension following intravenous paracetamol administration in children with septic shock on inotropic support.
Methods:
We retrospectively reviewed the electronic medical charts of all children aged 1 month to 18 years with septic shock who were treated with intravenous paracetamol while on inotropic support at the critical care unit of a tertiary pediatric medical center in 2013-2018. Data were collected on patient demographics, underlying disease, Pediatric Logistic Organ Dysfunction (PELOD) score, hemodynamic parameters before and up to 120 min after paracetamol administration, and need for inotropic support or intravenous fluid bolus. The main outcome measures were a change in blood pressure, hypotension, and hypotension requiring intervention.
Results:
The cohort included 45 children of mean age 8.9 ± 5.1 years. The mean inotropic support score was 12.1 ± 9.5. A total of 105 doses of paracetamol were administered. The lowest mean systolic pressure (108 ± 15 mmHg) was recorded at 60 min (p = 0.002). Systolic blood pressure decreased at 30, 60, 90, and 120 min after delivery of 50, 67, 61, and 59 drug doses, respectively. There were 5 events of systolic hypotension (decrease of 1 to 16 mmHg below systolic blood pressure hypotensive value). Mean arterial pressure decreased by ≥ 15% in 8 drug doses at 30 min (7.6%, mean - 19 ± 4 mmHg), 18 doses at 60 min (17.1%, mean - 20 ± 7 mmHg), 16 doses at 90 min (15.2%, mean - 20 ± 5 mmHg), and 17 doses at 120 min (16.2%, mean - 19 ± 5 mmHg). Mean arterial hypotension occurred at the respective time points in 2, 13, 10, and 9 drug doses. After 12 drug doses (11.4%), patients required an inotropic dose increment or fluid bolus.
Conclusions:
Hypotensive events are not uncommon in critically ill children on inotropic support treated with intravenous paracetamol, and physicians should be alert to their occurrence and the need for intervention.
Related Concept Videos
Heart Failure Drugs: Inotropic Agents
Parenteral Anesthetics: Overview
Pharmacokinetics in Pediatric Patients: Drug Distribution
Pharmacokinetics in Pediatric Patients: Drug Metabolism
Acute Kidney Injury II: Pathophysiology
Cardiopulmonary Resuscitation IV: Pharmacological Management

